What are adverse effects of cholinesterase inhibitors (ChEIs) for the treatment of Alzheimer disease (AD)?

Updated: May 09, 2019
  • Author: Shaheen E Lakhan, MD, PhD, MS, MEd; Chief Editor: Jasvinder Chawla, MD, MBA  more...
  • Print
Answer

The ChEIs share a common profile of adverse effects, the most frequent of which are nausea, vomiting, diarrhea, and dizziness. These are typically dose related and can be mitigated with slow up-titration to the desired maintenance dose. In addition, gastrointestinal side effects may be reduced by using the transdermal patch rather than the oral form of the drug. As antimuscarinic drugs are used for the treatment of incontinence, logically, ChEIs might exacerbate incontinence. One brief report has supported this hypothesis. [103]

ChEIs prescribed to treat dementia can provoke symptomatic bradycardia and syncope and precipitate fall-related injuries, including hip fracture. In a study of older adults with dementia who were taking cholinesterase inhibitors, hospital visits for syncope were found to be more frequent in patients receiving ChEIs than in control patients (31.5 vs 18.6 events per 1000 person-years). [104] Other syncope-related events, including hospital visits for bradycardia, permanent pacemaker insertion, and hip fracture, were also found to be more common in patients receiving cholinesterase inhibitors. ChEI use in older adults with dementia is associated with increased risk of syncope-related events; these risks must be weighed against the benefits of taking ChEIs. [104]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!